Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS Amarillo, TX

August 10, 2004Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 10, 2004, 11:42 PM CDT for Cimarron County, Oklahoma. It was in force for 93 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2004, 11:42 PM CDT (04:42 UTC)
Expired
Aug 11, 2004, 1:15 AM CDT
In force
93 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 184 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 12:16 AM CDTTSTM WND GST 7217 Ne Boise City, OK
Aug 11, 12:16 AM CDTTSTM WND GST 7217 Ne Boise City, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 110442
SVRAMA
OKC025-110615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1138 PM CDT TUE AUG 10 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA

* UNTIL 115 AM CDT

* AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE      
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STORMS     
  WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTH OF STURGIS 
  TO 15 MILES WEST OF BLACK MESA PARK. SEVERE WINDS MAY PRECEDE THE  
  STORMS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHEELESS...KEYES...GRIGGS...FELT AND BOISE CITY.

IN ADDITION TO DAMAGING WINDS AND HAIL...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

DAMAGING WINDS UP TO 70 MPH WERE REPORTED AT 1127 PM IN SPRINGFIELD 
COLORADO WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 3697 10204 3697 10297 3652 10294 3653 10206

$$

KRAMAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:45 PM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, Aug 10, 3:45 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT TUE AUG 10 2004

.DISCUSSION...
ACTIVE WEATHER PATTERN APPEARS TO BE SETTING UP FOR TONIGHT ACROSS
THE REGION AS APPORACHING H7 S/W MOVES TOWARDS THE REGION.  BIG
QUESTION RIGHT NOW IS WHETHER OR NOT STORMS WILL FORM ACROSS THE
REGION PRIOR TO S/W PASSAGE.  DEWPTS ARE NOT AS HIGH AS THIS TIME
YESTERDAY...BUT DEVELOPING SFC LOW OVER SE CO HAS HELPED TO POOL
MOISTURE OVER THE OK PNHDL.  ADDITIONALLY...SFC BOUNDARY RUNS FROM
NEAR TURKEY OVER AMARILLO TO NEAR STRATFORD LATE THIS AFTERNOON AND
THIS COULD INITIATE STORMS.  WILL HAVE TO WATCH CLOSELY...AND FEEL
SVR WX THREAT WILL BE EARLY ON AS STORMS DEVELOP AND MATURE.
TORNADO THREAT IS NOT QUITE AS HIGH AS WINDSPEEDS ARE FAIRLY WEAK
BELOW 600 MB.  DAMAGING WINDS AND LOW END SVR HAIL SHOULD BE THE
BIG ISSUE...THAT IS UNTIL LATE TONIGHT.

STORMS FIRING ACROSS CO AND NM SHOULD EVOLVE INTO A MCS AND ROLL
ACROSS THE REGION OVERNIGHT.  THE BEST CHANCE FOR STORMS SHOULD BE
OVER THE NE TX AND ERN OK PNHDLS...BUT ALL OF THE AREA SHOULD SEE A
GOOD CHANCE AT RAIN.  SEVERE THREAT APPEARS TO EVOLVE INTO A
DAMAGING WIND SCENARIO...ESPECIALLY IF THE STORMS CAN GET ORGANIZED
EARLY IN THEIR LIFE CYCLE.  ONLY CHANGES TO GRIDS/FCST IN THE SHORT
TERM WERE TO ADJUST POP GRIDS TO REFLECT EXPECTED MOVEMENT AND
COVERAGE OF STORMS AND TO TWEAK TEMPS.

COLD FRONT APPEARS TO HOLD OFF UNTIL EARLY TOMORROW MORNING AS 20Z
SFC ANALYSIS SHOWS THIS STILL LOCATED OVER NRN KS/SRN NE.
ADDITIONALLY...STRONG LOW ACROSS THE NRN U.S. STILL DIVING SOUTH AND
THIS WILL HOLD FRONT UP A BIT AS WELL.  THIS LOW WILL HELP TO
ESTABLISH DEEP TROF ACROSS THE ERN U.S...WITH NORTHWEST FLOW
ENTRENCHED OVER THE REGION AT LEAST THROUGH THE NEXT 7 DAYS. PRECIP
CHANCES WILL BE MODERATED BY ANY S/W ACTIVITY PASSING ACROSS THE
AREA AND ALSO BY AMOUNT OF LOW-LEVEL HEATING TO DESTABILIZE THE
ATMOSPHERE.  DID ADD IN 10% POPS FOR LATE SUNDAY INTO MONDAY FOR
POSSIBLE S/W MOVING ACROSS THE REGION.  OTHERWISE...NO CHANGES TO
GRIDS BEYOND THURSDAY.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     61  73  54  80 /  60  30  20  30
BEAVER       58  73  53  79 /  90  20  20  30
BOISE CITY   57  71  53  76 /  80  20  20  30
BORGER       62  74  54  80 /  70  30  20  30
BOYS RANCH   62  73  54  79 /  60  30  20  30
CANYON       62  75  55  81 /  60  30  20  30
CLARENDON    63  75  57  81 /  70  30  20  30
DALHART      59  73  53  78 /  70  20  20  30
GUYMON       59  73  53  79 /  80  20  20  30
HEREFORD     61  76  55  81 /  60  30  20  30
LIPSCOMB     60  75  55  80 /  90  30  20  30
PAMPA        61  74  56  80 /  70  30  20  30
SHAMROCK     64  76  56  80 /  70  30  20  30
WELLINGTON   65  76  58  81 /  70  40  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/17
Hazardous weather outlook, Aug 10, 1:00 PM CDT, 10 hours 42 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE AUG 10 2004

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF THE
OKLAHOMA PANHANDLE...AND THE NORTHERN HALF OF THE TEXAS PANHANDLE
TONIGHT. THE MODERATE RISK AREA IS ALONG AND NORTH OF A ROMERO TO
PANHANDLE TO WHEELER LINE. THERE IS ALSO A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF THE TEXAS PANHANDLE TONIGHT.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...ESPECIALLY
ACROSS THE MODERATE RISK AREA. IN ADDITION...A FLOOD WATCH FOR FLASH
FLOODING REMAINS IN EFFECT THROUGH TONIGHT. THUNDERSTORMS WILL LIKELY
PRODUCE VERY HEAVY RAINFALL IN JUST A SHORT PERIOD OF TIME WHICH WILL
RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND EVENING
ACROSS THE EXTREME WESTERN OKLAHOMA AND TEXAS PANHANDLES. THE SLIGHT
RISK AREA IS ALONG AND WEST OF A LINE EXTENDING FROM NEAR SPRINGFIELD
COLORADO TO BETWEEN HEREFORD AND BOOTLEG. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS FROM ANY OF THE
THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY
THROUGH SATURDAY NIGHT. A FEW STORMS COULD REACH SEVERE STRENGTH...
RESULTING IN LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE WITH ANY OF THE THUNDERSTORMS THAT FORM THIS
WEEK...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND SPOTTER GROUPS ACROSS ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION
TONIGHT AND BE READY FOR POSSIBLE ACTIVATION AGAIN WEDNESDAY
AFTERNOON AND EVENING ACROSS THE EXTREME WESTERN SECTIONS OF THE
PANHANDLES.

SCHNEIDER

In the hours before

Local storm report, Aug 10, 8:57 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
857 PM CDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             5 W ADRIAN              35.27N 102.76W
08/10/2004  0.75 INCH        OLDHAM             TX   TRAINED SPOTTER

0825 PM     TSTM WND DMG     5 W ADRIAN              35.27N 102.76W
08/10/2004                   OLDHAM             TX   TRAINED SPOTTER

            ROOF BLOWN OFF CAR PORT BY 60 MPH WINDS

&&

DH
Special weather statement, Aug 10, 9:30 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
930 PM CDT TUE AUG 10 2004

TXZ012-017-110330-
POTTER-RANDALL-
930 PM CDT TUE AUG 10 2004

...STRONG THUNDERSTORMS ACROSS POTTER AND RANDALL COUNTIES...

STRONG THUNDERSTORMS MOVING ACROSS AMARILLO AND CANYON ARE PRODUCING
WIND GUSTS UP TO 45 MPH...SMALL HAIL UP TO PEA SIZE...AND FREQUENT
LIGHTNING. THESE STORMS ARE MOVING TOWARDS THE EAST SOUTHEAST AT 25
MPH AND WILL CONTINUE TO AFFECT AMARILLO...CANYON...AND PALO DURO
CANYON STATE PARK THROUGH 1030 PM. RAINFALL AMOUNTS OF UP TO ONE HALF
OF AN INCH...WITH ISOLATED THREE QUARTER INCH AMOUNTS ARE POSSIBLE.

JORDAN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:19 AM CDTSevere Thunderstorm WarningAMATexas56 min
Aug 11, 1:18 AM CDTSevere Thunderstorm WarningAMABeaver, Texas57 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.